Tornadoes · United States · Ohio · 2011

EF0 tornado, Outville to Buckeye Vly Arpt, Ohio, April 4, 2011

From Outville to Buckeye Vly Arpt, this EF0 tornado ran 0.9 miles across Licking County on April 4, 2011, touching down at 3:46 PM EDT and reaching 50 yards wide. It killed nobody, and did $60,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 4, 2011
Touchdown
3:46 PM EDT (19:46 UTC)
Lifted
3:47 PM EDT (19:47 UTC)
On the ground
1 minutes
Path length
0.9 miles (1.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$60,000
County
Licking County
Touchdown point
39.981, -82.571
Lift-off point
39.981, -82.554
Record number
1104041346-01

What the Weather Service recorded

Severe thunderstorms moved through during the afternoon hours of April 4th. Damaging wind was the main threat with these storms.

The tornado touched down in two locations within a mile. At the first location the damage included the removal of part of a roof of a larger metal sized garage. In addition, a supporting post was snapped, one side of the building was blown inward, and metal doors on the opposite side were blown outward. There was also a smaller garage with major damage to a metal door. About four to five large trees were uprooted in this area as well. The circulation was not on the ground for the entire path. At the second location where damage occurred, the tornado removed a large section of metal and wood roofing from a large barn. The debris was spread up to one-quarter of a mile downwind from the barn. In addition, there were three to four pieces of the barn debris impaled in the ground. A door was removed from a smaller storage shed and some damage occurred to one corner of a house where part of the roof was lifted up. The damage at these locations indicated wind speeds ranged from 75 to 80 miles per hour.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS ILN issued a tornado warning for this county at 19:44 UTC, 2 minutes before the tornado touched down, in force until 20:05 UTC.

Issued (UTC)ExpiredProductOffice
14:00 UTC15:52 UTCWind AdvisoryILN
19:27 UTC20:07 UTCSevere Thunderstorm WarningILN
19:30 UTC22:24 UTCFlood AdvisoryILN
19:35 UTC21:31 UTCFlash Flood WarningILN
19:44 UTC20:05 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Apr 4, 1:53 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 4, 1:53 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT MON APR 4 2011

.SYNOPSIS...
LOW PRESSURE WILL CROSS NORTHEAST THROUGH THE GREAT LAKES REGION
TODAY. A TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OHIO
VALLEY AT THE SAME TIME. HIGH PRESSURE WILL BUILD OVER THE MIDWEST
EARLY ON TUESDAY AND USHER IN DRIER AIR TO THE OHIO VALLEY

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WEATHER FORECAST WILL BE COMPLEX THROUGH THE REMAINDER OF THE DAY.

A DYNAMIC UPR LVL TROF WILL PUSH TOWARD THE LOWER GREAT LAKES AND
OHIO VALLEY THIS AFTERNOON. ATTENDANT SFC COLD FRONT WILL MOVE
FROM NW TO SE ACRS THE FORECAST AREA.  MODELS CONTINUE TO INDICATE
SUBSTANTIAL LOW LEVEL FORCING AHEAD OF THE FRONT. INSTABILITY
SHOULD BE SUFFICIENT FOR CONTINUED THUNDERSTORM DEVELOPMENT AHEAD
OF THE FRONT. PER COORDINATION WITH SPC...IT APPEARS THAT THE BEST
INSTABILITY AND CHANCE FOR SVR STORMS FOR THE REMAINDER OF THE DAY
WILL BE ALONG AND SOUTH OF THE OHIO RIVER...OR FROM THE CINCINNATI
METRO TO PORTSMOUTH AND POINTS SOUTH THEREOF. WITH A VERY STRONG
WIND FIELD IN PLACE...DAMAGING WINDS WILL STILL BE A THREAT...ALTHOUGH
SOME ISOLATED LARGE HAIL CAN'T BE RULED OUT. HAVE HIGHS RANGING
FROM THE LOWER 60S NORTHWEST TO THE LOWER 70S SOUTHEAST...WITH
SOME FALLING TEMPERATURES EXPECTED ACRS THE NORTHWEST THIS
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
STORMS WILL DIE OUT QUICKLY THIS EVENING IN THE POST FRONTAL
ENVIRONMENT...DYING OUT ENTIRELY WITH THE PASSAGE OF THE H5
TROUGH. COLDER AIR WILL ADVECT IN ON UNIFORM NORTHWEST FLOW AS
HIGH PRESSURE BUILDS IN THE MIDWEST. SOUTHERLY FLOW WILL RETURN TO
THE REGION LATE TUESDAY...BUT NIGHTTIME LOWS WILL REMAIN COOL AS
THE SURFACE SHOULD DECOUPLE AND ANY WINDS WON'T BE ABLE TO MAKE A
SURFACE APPEARANCE UNTIL THE MIX DURING THE DAYTIME HEATING ON
WEDNESDAY. DID NOT MAKE ANY SIGNIFICANT CHANGES TO MAX/MIN TEMPS
THROUGH THE PERIOD AFTER TODAY.

MODELS ARE POINTING AT THE POSSIBILITY OF A NARROW BAND OF SHOWERS
BEING SQUEEZED OUT NORTH OF THE I-70 CORRIDOR IN OHIO AND INDIANA
ON WEDNESDAY. THIS REMAINS TO BE SEEN BUT SOME LOW CHANCE POPS
WERE WARRANTED AS THE WARM ADVECTION OVER THE REGION SHOULD BRING
IN ANOTHER ROUND OF MOISTURE...COINCIDING WITH A SURFACE LOW
DROPPING SOUTH AND STALLING IN THE SOUTHERN GREAT LAKES/NORTHERN
OHIO VALLEY REGION.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ACTIVE WEATHER PATTERN LOOKS TO DEVELOP LATE NEXT WEEK INTO NEXT
WEEKEND. A MEAN TROF DEVELOPS OVER THE WEST WITH UPSTREAM RIDGING
OVER THE OHIO VALLEY. INITIAL SFC WAVE TO LIFT OUT FROM THE CNTRL
PLAINS INTO THE GREAT LAKES THU/THU NIGHT. THE AFOREMENTIONED
FRONTAL BOUNDARY TO LIFT NORTH AS A WARM FRONT. AHD OF THIS
FEATURE WL MENTION CHC POPS LATE THU AFTN/THU NIGHT WITH THE BEST
CHC ACROSS THE NW.

THE REGION IS IN THE WARM SECTOR ON FRIDAY WITH THE WEAKENING SFC
WAVE TRACKING  THRU THE SRN GREAT LAKES. WL CONTINUE CHC POPS ACRS
THE ENTIRE AREA.

FRONTAL BOUNDARY TO LAY OUT ACROSS THE RGN NEXT SAT BUT UPPER SUPPORT
IS LACKING. WL CONT LOW CHC POPS WITH THE BETTER THREAT APPEARING TO
BE LATE SUNDAY INTO MONDAY WHEN A MORE SIGNIFICANT WAVE IS EXPECTED
TO EJECT NE OUT FROM THE PLAINS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE TAF SITES BETWEEN 18Z
AND 23Z. ABUNDANT LOW LEVEL MOISTURE AND LOW LEVEL FORCING WILL
BRING SHOWERS AND THUNDERSTORMS TO THE TAF SITES OUT AHEAD OF THE
COLD FRONT. AVIATORS CAN EXPECT MVFR/IFR CIGS AND VSBYS IN
THUNDERSTORMS. AFTER FRONTAL PASSAGE...UPPER LEVEL TROUGH AXIS
WILL PASS ACRS THE REGION OVERNIGHT. SYNOPTIC SCALE SHOWERS ARE
EXPECTED BEHIND THE FRONT WHICH WILL PRODUCE MVFR CONDITIONS.
THERE IS SOME POTENTIAL FOR SOME IFR CIGS TO DEVELOP JUST BEHIND
THE FRONT...BUT WILL CONTINUE TO MONITOR SURFACE OBSERVATIONS AND
AMEND TAFS ACCORDINGLY IF THIS BECOMES A HIGHER POSSIBILITY.
OTHERWISE...ONCE UPPER LEVEL TROF PASSES TO THE EAST...PCPN WILL
END...AND MVFR CIGS WILL LINGER. SURFACE HIGH PRESSURE WILL THEN
BUILD INTO THE TAF SITES ON TUESDAY. MVFR CIGS WILL MIX TO A VFR
CUMULUS DECK. WINDS WILL CONTINUE TO BE GUSTY THROUGH THE
PERIOD...SHIFTING TO THE NORTHWEST BEHIND THE COLD FRONT WITH WIND
GUSTS TO 25 KNOTS.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE IN SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS/HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, Apr 4, 3:12 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
312 PM EDT MON APR 4 2011

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>046-
051>056-060>063-070>072-077>079-051915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-BROWN-
312 PM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ099-100-OHZ064-065-073-074-080>082-088-051915-
MASON-LEWIS-PICKAWAY-FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-
SCIOTO-
312 PM EDT MON APR 4 2011

...SEVERE THUNDERSTORM WATCH 94 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING
STRAIGHT LINE WINDS BEING THE MAIN THREAT FROM THESE STORMS. LARGE
HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. LOCALIZED FLOODING
WILL ALSO OCCUR WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS EXPECTED.

In the hours before

Special weather statement, Apr 4, 1:54 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
154 PM EDT MON APR 4 2011

INZ074-075-080-KYZ089>097-OHZ051-053>055-061>064-070>072-077>080-
041845-
DEARBORN IN-OHIO IN-SWITZERLAND IN-GRANT KY-BOONE KY-CAMPBELL KY-
KENTON KY-PENDLETON KY-GALLATIN KY-BRACKEN KY-CARROLL KY-OWEN KY-
CLERMONT OH-HAMILTON OH-HIGHLAND OH-BROWN OH-CLINTON OH-BUTLER OH-
WARREN OH-FAYETTE OH-PICKAWAY OH-GREENE OH-CLARK OH-MADISON OH-
FRANKLIN OH-MIAMI OH-MONTGOMERY OH-
154 PM EDT MON APR 4 2011

...LINE OF THUNDERSTORMS CROSSING THE AREA THIS AFTERNOON...

AT 149 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM WRIGHT-PATTERSON AIR FORCE BASE TO HAMILTON TO CARROLLTON...MOVING EAST
AT 50 MPH.

AS THE LINE CONTINUES TO SLOWLY STRENGTHEN...WIND GUSTS TO 50 MPH AND
ONE HALF INCH DIAMETER WILL BE POSSIBLE WITH THESE STORMS AS THEY
PROGRESS TO THE EAST AND NORTHEAST.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...MONROE...
FOREST PARK...NEW CARLISLE...SPRINGBORO...FAIRBORN...BEAVERCREEK...
SPRINGDALE...MOUNT HEALTHY...NORTH COLLEGE HILL...ENON AND CHEVIOT.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3838 8491 3845 8493 3843 8497 3851 8500
      3852 8504 3856 8502 3860 8523 3872 8533
      3875 8527 3871 8521 3882 8522 3940 8454
      4002 8401 3994 8303 3948 8345 3856 8436
      3850 8454 3836 8473 3833 8481

BINAU
Local storm report, Apr 4, 2:14 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLOOD            ELDORADO                39.90N 84.68W
04/04/2011                   PREBLE             OH   LAW ENFORCEMENT

            WATER WAS REPORTED OVER ONE ROADWAY IN NORTH CENTRAL
            PREBLE COUNTY.

&&

ANOVAK
Special weather statement, Apr 4, 2:51 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
251 PM EDT MON APR 4 2011

KYZ092-093-096>100-OHZ046-054>056-062>065-072-073-077>082-041945-
CAMPBELL KY-KENTON KY-PENDLETON KY-BRACKEN KY-MASON KY-LEWIS KY-
ROBERTSON KY-CLERMONT OH-HAMILTON OH-HIGHLAND OH-BROWN OH-ROSS OH-
FAIRFIELD OH-CLINTON OH-FAYETTE OH-PICKAWAY OH-GREENE OH-PIKE OH-
MADISON OH-FRANKLIN OH-LICKING OH-DELAWARE OH-ADAMS OH-
251 PM EDT MON APR 4 2011

...LINE OF THUNDERSTORMS TO CROSS THE AREA THROUGH 345 PM EDT...

AT 249 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM HILLIARD TO WILMINGTON TO ANDERSON TOWNSHIP...MOVING EAST AT 50
MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS...WITH
RAINFALL RATES IN EXCESS OF AN INCH PER HOUR.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WITHAMSVILLE...
AMELIA...UPPER ARLINGTON...SABINA...WORTHINGTON...BATAVIA...
BROOKSVILLE...FELICITY...MINERVA PARK...BETHEL...WESTERVILLE AND NEW
VIENNA.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4008 8218 3991 8238 3992 8245 3983 8246
      3900 8322 3901 8327 3894 8327 3852 8364
      3846 8386 3849 8394 3842 8400 3848 8418
      3857 8422 3853 8448 3898 8453 3925 8400
      3957 8376 4011 8317 4023 8218 4023 8217

BINAU
Local storm report, Apr 4, 3:26 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     KLCK RICKENBACKER APT   39.81N 82.93W
04/04/2011  M66.00 MPH       FRANKLIN           OH   ASOS

            MEASURED AT RICKENBACKER INTERNATIONAL AIRPORT.

&&

HATZOS
Local storm report, Apr 4, 3:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     KLCK RICKENBACKER APT   39.81N 82.93W
04/04/2011  M66.00 MPH       FRANKLIN           OH   AWOS

            MEASURED AT RICKENBACKER INTERNATIONAL AIRPORT.

&&

HATZOS
Local storm report, Apr 4, 3:46 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLASH FLOOD      3 NW COLUMBUS           40.02N 83.03W
04/04/2011                   FRANKLIN           OH   TRAINED SPOTTER

            SPOTTER REPORTED 4 TO 6 INCHES OF MOVING WATER OVER
            ROADWAYS ON THE OSU CAMPUS.

&&

KURZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

7.8 hours before the tornado, 122 km from the path. April 4, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -333, lifted condensation level 1160 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 324 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-333 J/kg
Surface CAPE
32 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

4.2 hours after it, 122 km from the path. April 5, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN 0, lifted condensation level 515 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 92 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
29 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
92 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The radar

The Cincinnati radar (KILN), 124 km away, was scanning. The volume nearest the touchdown began at 19:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:25 UTCTSTM WND GST 66Klck Rickenbacker AptFranklin, OHMEASURED AT RICKENBACKER INTERNATIONAL AIRPORT.
19:31 UTCFLASH FLOOD3 Nw ColumbusFranklin, OHSPOTTER REPORTED 4 TO 6 INCHES OF MOVING WATER OVER ROADWAYS ON THE OSU CAMPUS.
19:35 UTCTSTM WND DMGReynoldsburgFranklin, OHTREES DOWNED IN REYNOLDSBURG.
19:45 UTCTSTM WND DMG4 Wnw HebronLicking, OHDAMAGE REPORTED AT A FEW HOMES ON BEAVER RUN ROAD. A ROOF WAS TORN OFF A BUILDING AND NUMEROUS TREES WERE DOWNED. THE DAMAGE IS POSSIBLY TORNADIC.
19:46 UTCTSTM WND DMG6 Wsw HeathLicking, OHTREES DOWNED ON STATE ROUTE 37 AND BLACKS ROAD A FEW MILES NORTHWEST OF HEBRON.
19:46 UTCTORNADO 04 Wnw HebronLicking, OHAN EF0 TORNADO OCCURRED 2.5 MILES NORTHEAST OF KIRKERSVILLE. DAMAGE OCCURRED AT A FEW PROPERTIES ON BEAVER RUN ROAD. A ROOF WAS TORN OFF A BUILDING AND NUMEROUS TREES WERE DOWNED.
20:08 UTCTSTM WND DMG2 Ssw SomersetPerry, OHTREES DOWN ON COUNTY ROUTE 93
20:10 UTCTSTM WND DMG6 Ene SomersetPerry, OHTREES DOWN ALONG COUNTY ROUTE 57
21:09 UTCFLASH FLOODNew LexingtonPerry, OHSTREAMS OVER ROADS OR BRIDGES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of April 4, 2011

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 48:10 AM CDTEF1Little River, AR4.8150$25,000
April 48:38 AM CDTEF1Hempstead, AR3.9100$300,000
April 48:40 AM CDTEF2Hempstead, AR1.82002$500,000
April 48:50 AM CDTEF1Miller, AR2.6150$100,000
April 49:08 AM CDTEF1Clark, AR4.0200$50,000
April 49:28 AM CDTEF1Columbia, AR0.975$75,000
April 410:12 AM CDTEF1Union, AR1.3100$150,000
April 410:18 AM CDTEF1Ballard, KY3.7200$40,000
April 410:20 AM CDTEF2Ballard, KY6.43001$700,000
April 410:30 AM CDTEF0McCracken, KY0.550$30,000
April 411:55 AM CDTEF1Muhlenberg, KY7.1150$100,000
April 412:04 PM CDTEF2Christian, KY5.32007$2.0 million
April 412:26 PM CDTEF1Butler, KY3.450
April 412:38 PM CDTEF1Grayson, KY3.4125
April 412:41 PM CDTEF1Grayson, KY1.0200
April 41:19 PM CDTEF1Humphreys, TN2.975$150,000
April 41:33 PM CDTEF1Dickson, TN7.3150$110,000
April 41:52 PM CDTEF0Cheatham, TN0.850$2,000
April 42:20 PM CDTEF1Davidson, TN4.9100$500,000
April 42:42 PM CDTEF1Grant Parish, LA9.3275$250,000
April 42:55 PM CDTEF1Monroe, KY0.275
April 42:58 PM CDTEF2LaSalle Parish, LA12.6440$110,000
April 43:14 PM CDTEF1Clinton, KY0.3150
April 43:16 PM CDTEF0Clinton, KY0.260
April 43:43 PM CDTEF2Tensas Parish, LA to MS28.08801$4.0 million
April 45:03 PM EDTEF1Whitley, KY1.7880$200,000
April 44:42 PM CDTEF1Hinds, MS4.0440$20,000
April 46:21 PM EDTEF1Floyd, KY0.4100$10,000
April 46:36 PM EDTEF0McMinn, TN0.125$10,000
April 45:36 PM CDTEF1Simpson, MS7.41,320$550,000
April 45:48 PM CDTEF1Lincoln, MS17.3600$1.5 million
April 46:40 PM CDTEF1Washington Parish, LA0.275$30,000
April 46:42 PM CDTEF1Livingston Parish, LA0.550$10,000
April 46:50 PM CDTEF0Saint James Parish, LA0.950$50,000
April 47:01 PM CDTEF1Washington Parish, LA0.275$50,000
April 47:43 PM CDTEF1Pearl River, MS0.350$30,000
April 47:43 PM CDTEF1Greene, MS19.4100$500,000
April 49:33 PM EDTEF1Gilmer, GA2.6880$1.0 million
April 49:34 PM EDTEF0Gilmer, GA1.8880$500,000
April 48:45 PM CDTEF1Jackson, MS0.175$35,000
April 41:25 AM EDTEF1Surry, NC2.7250$1.0 million
April 41:30 AM EDTEF1Bibb, GA1.150$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.